Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 44, NWS Midland/Odessa, TX

May 24, 2019Pecos County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 24, 2019, 2:53 PM CDT for Pecos County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2019, 2:53 PM CDT (19:53 UTC)
Expired
May 24, 2019, 3:30 PM CDT
In force
37 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 126 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2285 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted.

259 
WFUS54 KMAF 241953
TORMAF
TXC371-242030-
/O.NEW.KMAF.TO.W.0044.190524T1953Z-190524T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
253 PM CDT Fri May 24 2019

The National Weather Service in Midland has issued a

* Tornado Warning for...
  East central Pecos County in southwestern Texas...

* Until 330 PM CDT.
    
* At 253 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 23 miles southwest of McCamey, moving east at 15 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Pecos County, including the following locations...
  Bakersfield.

This includes Interstate 10 between mile markers 280 and 301.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3075 10252 3092 10258 3097 10221 3074 10216
TIME...MOT...LOC 1953Z 252DEG 13KT 3086 10247 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

72
1 follow-up statement
892 
WWUS54 KMAF 242002
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
302 PM CDT Fri May 24 2019

TXC371-242030-
/O.CON.KMAF.TO.W.0044.000000T0000Z-190524T2030Z/
Pecos TX-
302 PM CDT Fri May 24 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR EAST
CENTRAL PECOS COUNTY...
    
At 301 PM CDT, a severe thunderstorm capable of producing a tornado
was located 22 miles southwest of McCamey, moving east at 15 mph.
This storm extends across I-10.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Bakersfield.

This includes Interstate 10 between mile markers 280 and 301.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3075 10252 3092 10258 3097 10221 3074 10216
TIME...MOT...LOC 2001Z 252DEG 13KT 3087 10244 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 24, 2:31 PM CDT, 22 minutes earlier.

Area forecast discussion, May 24, 2:31 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
231 PM CDT Fri May 24 2019

.DISCUSSION...

...Tornado Watch #232 in effect until 9 pm CDT for Borden,
Scurry, Dawson, and Gaines counties of the northern Permian Basin
of west Texas...

Deep and persistent southwesterly flow aloft with a mean upper
trough along the west coast and persistent upper jet across the
southwestern half of the nation is expected through the weekend.
The large fetch will allow periodic disturbances to eject and
track toward the region and sharpen the dryline near the west
Texas/eastern New Mexico border each day. Plenty of lift,
instability and shear will interact with the aforementioned
disturbances and should spark daily thunderstorms along the
dryline, some of which will be severe. With the flow aloft
parallel to the dryline training storms look likely as well with
localized flash flooding possible. Will mention in the zones and
hazardous weather outlook. Temperatures are expected to continue
to be near normal in this regime.

By Monday/Monday night the upper trough/low is forecast to move
east toward the Rockies. Have included a slight chance of
thunderstorms late Monday across portions of the Permian Basin
along the dryline as the upper system ejects. By late Tuesday the
cold front associated with this system will move through the
region. Thunderstorms will be possible along the front Tuesday
night in the eastern Permian Basin and lower Trans Pecos in best
instability and low level convergence. More thunderstorms look
possible next Wednesday through Friday as southwesterly flow aloft
with disturbances impinge on a cold front. Temperatures will cool
to slightly below normal by next Wednesday through Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  88  69  85 /  40  30  20  30
Carlsbad                       67  95  69  93 /  10  10  20  10
Dryden                         73  91  72  89 /  20  20  20  20
Fort Stockton                  70  93  70  90 /  30  30  20  20
Guadalupe Pass                 63  89  65  89 /  10   0  10   0
Hobbs                          66  89  65  85 /  20  20  30  40
Marfa                          61  92  63  90 /  20  10  20  20
Midland Intl Airport           70  89  69  86 /  40  30  20  40
Odessa                         69  89  69  86 /  40  30  20  40
Wink                           70  94  69  90 /  30  20  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

72/12
Hazardous weather outlook, May 24, 2:06 PM CDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
206 PM CDT Fri May 24 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-251915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
206 PM CDT Fri May 24 2019 /106 PM MDT Fri May 24 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible this afternoon and
tonight across the Permian Basin... Trans Pecos... and portions of
Southeast New Mexico. Some of these storms could produce large
hail... damaging wind... and a few tornadoes. Locally heavy rain
will also be possible which could result in flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe thunderstorms are possible again Saturday and Sunday. Large
hail and damaging wind will be the main concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening
primarily along and east of a Hobbs to Fort Stockton line.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 24, 1:03 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
103 PM CDT Fri May 24 2019

TXZ068-075-241845-
Pecos TX-Crane TX-
103 PM CDT Fri May 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS AND SOUTHERN
CRANE COUNTIES UNTIL 145 PM CDT...

At 103 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Fort Stockton, moving north at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Girvin and Imperial.

This includes Interstate 10 between mile markers 266 and 284.

LAT...LON 3068 10258 3076 10282 3133 10271 3122 10231
      3121 10231
TIME...MOT...LOC 1803Z 195DEG 33KT 3088 10266

80

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:29 PM CDTSpecial Weather StatementMAFYoakum31 min
May 23, 10:00 PM CDTSpecial Weather StatementMAFCochran15 min
May 24, 4:09 AM CDTSpecial Weather StatementMAFYoakum51 min
May 24, 1:03 PM CDTSpecial Weather StatementMAFPecos42 min
May 24, 1:43 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos62 min
May 24, 2:41 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos64 min
May 24, 3:35 PM CDTSpecial Weather StatementMAFTerrell40 min
May 24, 3:41 PM CDTSevere Thunderstorm WarningMAFPecos64 min
May 24, 3:57 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell63 min
May 24, 4:09 PM CDTSpecial Weather StatementMAFTerrell36 min
May 24, 4:31 PM CDTSpecial Weather StatementMAFTerrell44 min
May 24, 4:38 PM CDTSevere Thunderstorm WarningMAFPecos67 min
May 24, 4:39 PM CDTSevere Thunderstorm WarningMAFPecos36 min
May 24, 4:48 PM CDTSpecial Weather StatementMAFPecos42 min
May 24, 4:53 PM CDTFlash Flood WarningMAFPecos3 hr
May 24, 5:06 PM CDTSevere Thunderstorm WarningMAFPecos39 min
May 24, 5:18 PM CDTSpecial Weather StatementMAFTerrell42 min
May 24, 5:19 PM CDTSpecial Weather StatementMAFUpton41 min
May 24, 5:33 PM CDTSpecial Weather StatementMAFUpton27 min
May 24, 5:41 PM CDTSevere Thunderstorm WarningMAFPecos64 min
May 24, 5:45 PM CDTSevere Thunderstorm WarningMAFPecos45 min
May 24, 6:32 PM CDTSpecial Weather StatementMAFUpton13 min
May 24, 6:44 PM CDTSevere Thunderstorm WarningMAFPecos61 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.